Oregon, 2007

High Wind in Oregon, October 18, 2007

October 18, 2007 · NWS MFR · 3 events in 3 counties and zones

especially along the coast. A High Wind Warning was issued for Oregon zones ORZ021/022 at 16/1501 PDT, effective from 18/0500 PDT until 18/1400 PDT.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A warm front brought high winds to the area...especially along the coast. A High Wind Warning was issued for Oregon zones ORZ021/022 at 16/1501 PDT, effective from 18/0500 PDT until 18/1400 PDT. The warning expired at 18/1400 PDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 18, 2:13 AM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 18, 2:13 AM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 AM PDT THU OCT 18 2007

.DISCUSSION...SOME ALTERATIONS HAVE BEEN MADE TO THE DETAILS BUT THE
BIG PICTURE REMAINS CONSISTENT. CURRENT OBSERVATIONS AND THE GFS INDICATE
A VERY SLIGHTLY WEAKER LOW THAN IN PREVIOUS RUNS...WHICH IS JUST
ENOUGH TO WARRANT DROPPING THE HIGH SURF ADVISORY BUT HIGH WINDS ARE
EXPECTED ALONG THE COAST TODAY. WINDS WILL ALSO BE STRONG INLAND OVER
THE HIGHER TERRAIN AND IN THE SHASTA VALLEY WITH WIDESPREAD BREEZY
CONDITIONS.

THE CENTER OF THE LOW OFFSHORE FROM OREGON WILL LIFT NORTHEAST TOWARD
VANCOUVER ISLAND TODAY WITH AN ASSOCIATED WARM FRONT SWEEPING ACROSS
OUR REGION. WINDS WILL DECREASE BEHIND THE FRONT THIS AFTERNOON WITH RAIN
TRANSITIONING TO SHOWERS. THERE WILL BE ANOTHER BURST OF STRONGER WINDS
LATE THIS EVENING THROUGH THE OVERNIGHT HOURS AHEAD OF A COLD FRONT.

THE FRONT WILL MOVE EAST ACROSS OUR REGION FRIDAY MORNING WITH THE SNOW
LEVEL DIPPING TO 5500 TO 6000 FEET IN THE AFTERNOON. POST FRONTAL SHOWERS
IN THE AFTERNOON AND EVENING WILL BE WIDESPREAD WITH A SLIGHT CHANCE OF
THUNDERSTORMS NEAR THE COOS COUNTY COAST.

A CHANCE OF SHOWERS WILL PERSIST FRIDAY NIGHT THROUGH SATURDAY WITH THE
SNOW LEVEL BETWEEN 4000 AND 5000 FEET.

HIGH PRESSURE WILL BEGIN TO BUILD SATURDAY NIGHT WITH CLEARING SKIES
MAKING FOR A CHILLY NIGHT. A WARMING TREND WILL BEGIN SUNDAY AND THE
OUTLOOK IS FOR DRY CONDITIONS EARLY NEXT WEEK UNDER THE INFLUENCE OF A WEST
COAST RIDGE. THE GFS INDICATES A SLIGHT CHANCE OF RAIN IN WESTERN OREGON
WITH A WEAK FRONT WEDNESDAY NIGHT INTO THURSDAY.

&&

.AVIATION...SOUTH TO SOUTHWEST WINDS WILL BE STRONG OVER THE NEXT
24 HOURS. THERE MAY BE SPEED SHEAR IN SOUTHWEST OREGON THIS MORNING
WITH A DELAY BEFORE STRONGER WINDS REACH THE SURFACE. A WARM FRONT
WILL PRODUCE WIDESPREAD RAIN THIS MORNING WITH WIDESPREAD MVFR CEILINGS
AND AREAS OF MOUNTAIN OBSCURATIONS. SHOWERS BEHIND THE FRONT THIS
AFTERNOON AND EVENING WITH LOCAL MVFR CEILINGS AND LOCALLY OBSCURED
MOUNTAINS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 2 PM PDT THIS AFTERNOON FOR ORZ021-
     ORZ022.

CA...WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 2 AM TO 11 AM PDT FRIDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SUNDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

DW
Hazardous weather outlook, Oct 17, 3:13 PM PST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
413 PM PDT WED OCT 17 2007

ORZ021-022-182315-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
413 PM PDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT FROM 5 AM TO 2 PM THURSDAY. SEE
STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ081-182315-
CENTRAL SISKIYOU COUNTY-
413 PM PDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM 5 AM TO 2 PM THURSDAY. SEE
STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PETRUCELLI

In the hours before

Local storm report, Oct 18, 2:52 AM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
352 AM PDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     NON-TSTM WND GST N LANGLOIS              42.93N 124.45W
10/18/2007  E0 MPH           CURRY              OR   TRAINED SPOTTER

            BLOWING HARD AND IS KNOCKING SOME TREES DOWN

&&

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
October 18, 3:50 AM PST to 7:24 AM PST
Where
South Central Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

A sensor at Port Orford recorded winds gusts verifying a High Wind Warning from 18/0706 until 18/1724 PDT. A gust to 52 KT was recorded at 07:06 PDT, followed by gusts to 53 KT at 07:18 and to 52 KT at 07:24. A spotter 1SE Bandon recorded a gust to 51 KT at 18/0651 PDT. At 18/0351, a spotter north of Langlois reported that the wind was blowing hard and knocking trees down. Wind gusts to 50 KT were estimated.

High Wind, Central & Eastern Lake County

When
October 18, 8:38 AM PST to 5:38 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The RAWS unit at Summer Lake recorded gusts of 60 mph or greater every hour during this interval. The peak gust was 67 mph recorded at 08:38 and 12:38 PDT. No High Wind Warning was in effect for this event, but there was a Wind Advisory. This effect was highly localized and not reflective of winds over the zone.

High Wind, Curry County Coast

When
October 18, 9:34 AM PST to 1:49 PM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

A sensor at Humbug mountain recorded winds gusts verifying a High Wind Warning during this interval. A gust to 63 mph was recorded at 09:34 PDT, followed by a gust to 68 mph at 12:19 and one to 59 mph at 12:34. Two more verifying gusts followed, to 58 mph at 13:32 and 62 mph at 13:49.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55205, 55207, 55203.